Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 29, 2017, 9:19 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2017, 9:19 PM EDT (01:19 UTC)
- Expired
- Jun 29, 2017, 10:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 60 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:59 PM EDT, 20 minutes earlier.
Area forecast discussion, Jun 29, 8:59 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 859 PM EDT Thu Jun 29 2017 .SYNOPSIS... Temperatures will continue to warm into the weekend, and humidity levels will also increase. This will return the risk for showers and storms, mainly Friday and Saturday. && .NEAR TERM /THROUGH FRIDAY/... BUFKIT soundings continue to advertise a fairly strong lid on instability as was the case on the 12z sounding this morning. This has hardly eroded, and it likely responsible for the weak activity that has been attempting to form to our SW and work NEward this evening largely falling apart as it has moved toward and into our area. However, as a second shortwave trough tries to stream through the upper-level flow across the northern fringe of the area, convective activity there may start to have better luck overcoming the cap. Upstream convection has already developed to a larger degree than earlier HRRR and hi-res guidance prognosticated, which yields better confidence in continuing the PoPs across the northern reaches of the CWA the remainder of the evening and into the overnight as it streams eastward. Convection is showing no signs of waning as it is encroaching on our northern PA zones, and PoPs have been summarily increased due to increased confidence in a continuation of cap busting as this convection treks eastward along I-80 beyond sunset. Dewpoints continue to rise with some locations in the Ohio River Valley touching 70F as of last hour. This will place a fairly high floor under our overnight lows. Tonight will be several degrees warmer than the last few nights. Fries && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... Friday will be a similar forecast to today, save for the additional warming and higher dewpoints. This warming in the mid-levels may further strengthen the cap, but the higher dewpoints will encourage instability numbers. Large scale ascent will again be dependent on evolution of upstream shortwave troughs, but we will be closer to the deeper parent trough and associated surface low. For these reasons, think that we still stand a better chance at afternoon convection, especially points north of Pittsburgh. Temperatures Friday will be above normal with much more noticeable humidity levels. Finally, by Saturday the upper-level trough will shift east crossing sweeping the surface cold front through the area. The result is Saturday will remain the best chance for widespread showers and thunderstorms. Exact timing will play a big factor, but current thinking is enough instability and shear will exist to develop a few strong thunderstorms. Thus the current Marginal Risk from the SPC seems prudent. Temperatures will remain near average values, but with dewpoints nearing 70, muggy conditions will hold. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Mostly dry weather is expected to return Sun/Mon as surface ridging builds underneath the upper trough. Another trough is progged to advance E from the Midwest and Plains regions Tue, though with uncertainty in timing and location limited POPs to the chance category for now on the 4th of July. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Continued with prevailing VFR conditions through the next 24 hours, although there are a couple of caveats. FKL/DUJ in particular will need to be watched over the next several hours as a band of showers and thunderstorms crosses Ohio into northern PA later this evening. Expect some weakening as diurnal heating is lost, but an approaching shortwave should allow some activity to continue past sunset. Handled with VCSH for now and will amend if threat increases. Isolated activity at best is expected south to near PIT, with a dry night further south. Southwest wind gusts will diminish over the next couple of hours. There is a small potential for MVFR ceilings around sunrise especially north and west of PIT, but will hold off on this for now pending fate of evening convection. Better thunderstorm chances will arrive Friday as there should be less inhibition to convective development. Scattered coverage is anticipated, and VCTS was used to highlight this. .OUTLOOK... Restriction chances will continue into Saturday with the approach and passage of a cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 29, 4:23 AM EDT, 16 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 423 AM EDT Thu Jun 29 2017 MDZ001-OHZ057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012- 021-509>514-300830- Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 423 AM EDT Thu Jun 29 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-PAZ007>009-013>016-020-022-WVZ001-300830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock- 423 AM EDT Thu Jun 29 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible late this afternoon and evening. The main threat would be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to severe thunderstorms are possible Friday afternoon and evening. The main threat would be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:16 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 44 min |
| Jun 29, 9:56 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 49 min |
| Jun 29, 10:01 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Clarion, Mercer, Venango | 44 min |
| Jun 29, 10:35 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 40 min |
| Jun 29, 11:08 PM EDT | Special Weather Statement | PBZ | Allegheny | 52 min |
| Jun 30, 3:05 PM EDT | Special Weather Statement | PBZ | Indiana | 25 min |
| Jun 30, 3:17 PM EDT | Special Weather Statement | PBZ | Allegheny | 28 min |
| Jun 30, 5:33 PM EDT | Flash Flood Watch | PBZ | Lawrence, Mercer, Venango | 10 hr |
| Jun 30, 7:34 PM EDT | Special Weather Statement | PBZ | Lawrence | 26 min |
| Jun 29, 9:47 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 43 min |
| Jun 29, 10:15 PM EDT | Special Weather Statement | PBZ | Carroll, Coshocton, Tuscarawas | 30 min |
| Jun 29, 10:31 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson, Tuscarawas | 44 min |
| Jun 30, 6:35 PM EDT | Special Weather Statement | PBZ | Carroll | 25 min |
| Jun 30, 7:25 PM EDT | Special Weather Statement | PBZ | Mahoning | 35 min |
| Jun 29, 11:13 PM EDT | Special Weather Statement | PBZ | Hancock | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.